MAUDE Adverse Event Report: LIVANOVA USA INC CARDIOPLEGIA ADAPTERS, VESSEL CANULAE, AND AORTIC ROOT CANNULAE; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

LIVANOVA USA INC CARDIOPLEGIA ADAPTERS, VESSEL CANULAE, AND AORTIC ROOT CANNULAE; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number AR-XXXXX
Medical Device Problem Codes Material Deformation (2976); Material Twisted/Bent (2981)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier: no patient information was provided a review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.Device availability has not been clarified.Investigation is ongoing.If any additional information pertinent to the reported event is obtained, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova usa inc has been informed that, during the administration of the cardioplegia through the cardioplegia cannula ar-11114, medical team could not administer the cardioplegia, the aortic cross clamp had to be released, the cannula was extracted and the tip found kinked.No information of patient outcome was provided.
 
Event or Problem Description
See intial report.
 
Additional Manufacturer Narrative
Review of the dhr for the claimed lot did not identify any deviations, non-conformities, or material scrap/requests relevant to the reported issue.The root cause of the kink is unknown.To improve the resistance to kinking during the application, livanova has compared the aortic root cannula with other non livanova similar aortic root finding other cannula present thicker tip.Increasing the thickness should improve resistance to kink.In addition, it was found that, the conicity in the complained tip is constant along the tip while other tips of similar aortic root are characterized by an increase of conicity towards the distal extremity.Increase of the conicity should enhance the smooth insertion within the aortic wall.The investigation that livanova has opened to address the root cause(s) of the kink of this cannula could not identify any specific root cause.No device malfunction could be confirmed.No new hazard has been identified: the failure is described in the relevant risk management file of the products.In details, when a tip kinks or bends, the cannula behaves as a cannula with a clogged tip.According to the relevant risk management file, when the tip of the cannula is clogged, the flow or venting may be reduced or prevented.A patient harm can occur if the patient is not monitored, and the failure remains undetected.However, patients are continuously monitored during the procedures.Accordingly, these failures were noted, the devices replaced, and no harm to patient has ever occurred.According to livanova procedure, the patient overall risk level (the combination of the probability level incredible and the severity critical), is considered acceptable.As the residual risk is in the acceptable region, no action on the market is deemed necessary.Despite the root cause of the kink is unknown, the risk is acceptable and no malfunction of the device could be identified, livanova has planned to improve the tip of the device by increasing the wall thickness and by improving the conicity on the external surface.Livanova wil keep monitoring the market.
 
Additional Manufacturer Narrative
During a dekra audit, livanova has identified that submitted report did not clarify that investigation that livanova has opened to address the root cause(s) of the kink of this cannula suggested that the issue is associated to the intrinsic characteristic of the cannula.Despite the risk is in the acceptable region, to improve resistance to kinking during the application, livanova has planned to improve the tip of the device by increasing the wall thickness and by improving the conicity on the external surface.The present report is being submitted to provide this clarification.The improvement activities are planned for completion by q2 2022.
 
Event or Problem Description
See intial report.

Brand Name
CARDIOPLEGIA ADAPTERS, VESSEL CANULAE, AND AORTIC ROOT CANNULAE
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA USA INC
14401 w 65th way
arvada CO 80004
Manufacturer (Section G)
LIVANOVA USA INC
14401 w 65th way
arvada CO 80004
Manufacturer Contact
enrico greco
14401 w 65th way
arvada, CO 80004
MDR Report Key12041599
Report Number1718850-2021-00035
Device Sequence Number11811998
Product Code DWF
UDI-Device Identifier00803622103056
UDI-Public(01)00803622103056(240)AR-11114(17)240229(10)2103200008
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K972503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberAR-XXXXX
Device Catalogue NumberAR-11114
Device Lot Number2103200008
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2021
Supplement Date Received by Manufacturer09/02/2021
09/02/2021
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date09/29/2021
12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown